Illinois, 2008Flooding in Illinois, June 4 to 18, 2008
June 4 to 18, 2008 · NWS ILX · 6 events in 6 counties and zones
Several episodes of heavy rain from June 2nd through the 4th, and again on the 6th, produced copious amounts of rain and extensive flooding in eastern Illinois which persisted for two weeks. Rainfall totals ranged from 5 to 11 inches between June 2nd and June 6th, with the majority of the rain falling on June 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2.4 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several episodes of heavy rain from June 2nd through the 4th, and again on the 6th, produced copious amounts of rain and extensive flooding in eastern Illinois which persisted for two weeks. Rainfall totals ranged from 5 to 11 inches between June 2nd and June 6th, with the majority of the rain falling on June 6th. Hundreds of homes and businesses were flooded, and six counties were declared disaster areas with total damages estimated around $3 Million. An elderly man was killed on June 5th in rural Coles County as he attempted to cross a flooded bridge in his vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 4, 10:58 PM CST, 2 minutes earlier.
Area forecast discussion, Jun 4, 10:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CDT WED JUN 4 2008
.DISCUSSION...
ISSUED 856 PM CDT WED JUN 4 2008
A FEW ROTATING THUNDERSTORMS HAVE DEVELOPED ALONG A WARM FRONT IN
THE VICINITY OF THE I-74 CORRIDOR. THE THREAT FROM THESE STORMS
WILL DIMINISH OVER THE NEXT FEW HOURS AS THE FRONT LIFTS NORTH OF
THE FORECAST AREA. SEVERE/TORNADO THREAT WILL LINGER IN THE
VICINITY OF THE FRONT FOR THE NEXT FEW HOURS.
WILL CANCEL FLASH FLOOD WATCH AS THE BULK OF THE THREAT FOR
HEAVIER RAIN WILL LIFT NORTH WITH THE WARM FRONT.
OTHERWISE A WARM AND HUMID NIGHT IS ON TAP IN THE SOUTHERLY FLOW
TO THE SOUTH OF THE FRONT.
WILL UPDATE FORECAST FOR LATEST EXPECTED TRENDS.
BAK
&&
.AVIATION...
ISSUED 1158 PM CDT WED JUN 4 2008
A WARM FRONT LIFTED INTO NORTHERN ILLINOIS EARLIER THIS
EVENING...TAKING THE BULK OF THE PRECIPITATION RISK WITH IT. FOR
THIS REASON...LINGERING RISK OF SHOWERS/STORMS IS TOO LOW TO
MENTION IN TERMINALS. OTHERWISE...VFR CONDITIONS WILL BE
PREDOMINANT THROUGH THE 06Z TAF PERIOD. HOWEVER...WINDS WILL
BECOME GUSTY OUT OF THE SOUTH THURSDAY...POSSIBLY WITH A FEW HOURS
OF LLWS EARLY THURSDAY MORNING BEFORE THE SURFACE WINDS PICK UP.
BAK
&&
.PREV DISCUSSION...
ISSUED 352 PM CDT WED JUN 4 2008
SHORT TERM...THIS WILL BE A VERY BRIEF DISCUSSION SINCE FORECAST
DUTIES WERE INHERITED THIS AFTERNOON BY THE CHICAGO OFFICE DUE TO
COMMUNICATIONS FAILURES AFFECTING THE LINCOLN OFFICE. MOST OF THE
TIME HAS BEEN SPENT CATCHING UP.
SURFACE BOUNDARY STRETCHING ACROSS NORTHERN ILLINOIS HAS CONTINUED
TO SERVE AS A FOCUS FOR CONVECTION. STORMS THIS AFTERNOON HAVE
MOVED EAST OF THE AREA FOR THE TIME BEING...THOUGH ADDITIONAL
DEVELOPMENT IS POSSIBLE THIS EVENING. FLASH FLOOD WATCH WILL COVER
ANY ADDITIONAL RAINFALL IN AREAS THAT HAVE ALREADY RECEIVED TOO
MUCH. THIS BOUNDARY CONTINUES TO PUSH NORTH TOMORROW AS A SURFACE
LOW MOVES INTO NEBRASKA. PRECIP CHANCES DECREASE BUT TEMPERATURES
AND HUMIDITY WILL BE ON THE RISE AS THE BOUNDARY MOVES OUT OF THE
AREA. FRIDAY MIGHT NOT FEEL QUITE AS WARM BUT WINDS WILL PICK UP
QUITE A BIT.
LONG TERM...CLOSELY FOLLOWED HPC GUIDANCE.
LENNING
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 4, 3:20 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
420 PM CDT WED JUN 4 2008
ILZ027-029-031-036>038-040>057-061-051215-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-WOODFORD-
420 PM CDT WED JUN 4 2008
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. HEAVY RAIN MAY CAUSE FLASH FLOODING...
ESPECIALLY IN AREAS THAT RECEIVED RAINFALL YESTERDAY. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.
.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.
ILZ028-030-051215-
MARSHALL-STARK-
420 PM CDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.
ILZ062-063-066>068-071>073-051215-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
420 PM CDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT
SLOWLY LIFTS THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND
DAMAGING WINDS.
.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.
In the hours before
Local storm report, Jun 4, 6:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 3 W ST. FRANCISVILLE 38.59N 87.70W
06/04/2008 M64 MPH LAWRENCE IL AWOS
AT MOUNT CARMEL AIRPORT
0231 PM TSTM WND DMG 2 W ST. FRANCISVILLE 38.59N 87.68W
06/04/2008 LAWRENCE IL MESONET
SEVERAL DOWNED TREES AND LARGE LIMBS ALONG HIGHWAY 1.
SWOP REPORT.
&&
GEELHARTLocal storm report, Jun 4, 7:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TORNADO 3 N MACKINAW 40.58N 89.36W
06/04/2008 TAZEWELL IL EMERGENCY MNGR
TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND
&&
KELLYLocal storm report, Jun 4, 7:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TORNADO 2 E MACKINAW 40.53N 89.32W
06/04/2008 TAZEWELL IL EMERGENCY MNGR
SPOTTER REPORT TORNADO ON THE GROUND NEAR FAST RD AND
COIL.
&&
KELLYLocal storm report, Jun 4, 7:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
839 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TORNADO GOODFIELD 40.63N 89.27W
06/04/2008 WOODFORD IL EMERGENCY MNGR
INTERSECTION OF RT 150 AND INTERSTATE 74...TRAINED
SPOTTER
&&
KELLYLocal storm report, Jun 4, 8:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
926 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL WASHINGTON 40.70N 89.44W
06/04/2008 M0.88 INCH TAZEWELL IL MESONET
TIME ESTIMATED
&&
KELLYLocal storm report, Jun 4, 8:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
943 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TORNADO 3 N MACKINAW 40.58N 89.36W
06/04/2008 TAZEWELL IL EMERGENCY MNGR
TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND
0826 PM TORNADO 2 E MACKINAW 40.53N 89.32W
06/04/2008 TAZEWELL IL EMERGENCY MNGR
SPOTTER REPORT TORNADO ON THE GROUND NEAR FAST RD AND
COIL.
0837 PM TORNADO GOODFIELD 40.63N 89.27W
06/04/2008 WOODFORD IL EMERGENCY MNGR
INTERSECTION OF RT 150 AND INTERSTATE 74...TRAINED
SPOTTER
0903 PM HAIL WASHINGTON 40.70N 89.44W
06/04/2008 M0.88 INCH TAZEWELL IL MESONET
TIME ESTIMATED
&&
KELLYFlood, Coles
- When
- June 4, 11:00 PM CST to June 18, 10:00 AM CST
- Where
- Coles County, 4.37 mi NNW of Cooks Mills to 0.53 mi SW of Paradise
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 39.641, -88.424
Numerous roads were flooded due to heavy rain ranging from 5 to 7 inches across Coles County. Basements flooded in numerous homes throughout the county. On June 5th, a 72 year old male, drown while attempting to cross a bridge flooded by the Kaskaskia River, about 2 miles north of Cooks Mills. Coles County was declared a disaster area as a result of the extensive flooding.
Flood, Edgar
- When
- June 4, 11:00 PM CST to June 18, 10:00 AM CST
- Where
- Edgar County, 2.9 mi W of Palermo to 0.37 mi SSW of Kansas
- Cause
- Heavy Rain
- Property damage
- $700,000
- Reported by
- Emergency Manager
- Coordinates
- 39.872, -87.935
Widespread flooding impacted about 200 homes and businesses in Edgar County after 8 to 9 inches of rain fell across the county during three heavy rain events between June 2nd and the 6th. Edgar County was declared a disaster area as result.
Flood, Douglas
- When
- June 4, 11:00 PM CST to June 18, 10:00 AM CST
- Where
- Douglas County, 4.83 mi N of Garrett to 5.08 mi SW of Chesterville
- Cause
- Heavy Rain
- Property damage
- $510,000
- Reported by
- Emergency Manager
- Coordinates
- 39.870, -88.426
Extensive flooding across Douglas County was the result of 8 to 9 inches of rain that occurred between June 2nd and June 6th. More than 100 homes and businesses sustained damage from the flooding. Many county roads were closed for more than a week. Douglas County was declared a disaster area as a result of the flooding.
Flood, Clark
- When
- June 6, 10:45 PM CST to June 18, 10:00 AM CST
- Where
- Clark County, 1.42 mi NW of Westfield to 3.6 mi WSW of Moriah
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 39.466, -88.017
Copious amounts of rain, ranging from 9 to 11 inches fell across Clark County, mainly on June 6th. Nearly 100 homes were damaged by the flooding, and every county road was under water. Interstate 70 was closed from late in the evening on the 6th through much of the day on the 7th due to the flooding. Clark County was declared a disaster area due to the extensive flooding.
Flood, Crawford
- When
- June 6, 10:45 PM CST to June 18, 10:00 AM CST
- Where
- Crawford County, 1.05 mi N of Bellair to 2.77 mi N of Pierceburg
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 39.165, -87.948
Rainfall on June 6th, ranging from 5 inches in central Crawford County near Robinson to more than 9 inches in northeast Crawford County near West York and York, produced extensive flooding in much of the county. Nearly 50 homes in rural parts of northern Crawford County sustained flood damage. Most roads north of State Route 33 were under water from late on June 6th to the 13th. Crawford County was declared a disaster area due to the extensive flooding.
Flood, Cumberland
- When
- June 6, 11:45 PM CST to June 18, 10:00 AM CST
- Where
- Cumberland County, 0.76 mi SSW of Lake Mattoon to 4.2 mi WNW of Walla Walla
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.369, -88.424
Rainfall amounts of 5 to 7 inches between June 4th and the 6th produced extensive flooding in Cumberland County, particularly in rural areas north and east of Greenup. Numerous county roads were under water between June 7th and the 13th. Cumberland County was declared a disaster area due to the flooding.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Coles | 2008-06-05 | 72 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Flood in Indiana, June 4 to 21, 2008$20 million · 1 event
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
- Flooding in Indiana, June 4 to 18, 2008$11 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121041, 121043, 121047, 121053, 121068, 121060.